Jump to content

Medicalert Options


Lizzegrl
 Share

Recommended Posts

I am newly diagnosed with hyperadrenergic POTS, by Dr. Grubb. It has been suggested that I get a medical ID bracelet due to the POTS and severe asthma. I am trying to figure out what I should have put on the bracelet, since POTS is such an unknown condition. Does anybody have any experience with this? Any suggestions would be appreciated!

Link to comment
Share on other sites

Hyperadrenergic Orthostatic Intolerance and Asthma (?) I don't know, I think the hyperadrenergic part needs to be on there and the OI would explain why they might find you passed out (are you a fainter?) Whew, that's a nasty combination, can you take a beta-blocker? Have you been checked for the Mast Cell Activation part of that (it might explain your asthma.) I was MIS-diagnosed with asthma for 12 years because of extreme tachycardia causing difficulty breathing (it is just hard to get enough O2 when your heart is beating 3 times a second! ;) )

Welcome to the forum/family!

Link to comment
Share on other sites

Thank you! I can't take beta blockers because I have severe asthma reactions to them. I haven't had the mast cell activation tests, but I guess that might be the next step. Right now, we are working on getting my blood pressure under control and getting used to the diagnosis! It has been a long road.

Link to comment
Share on other sites

Hi Firewatcher,

I didn't know that breathing problems were part of this. I have thought that I had everything from lung cancer to asthma. How was it discovered that the diagnoses was a mistake? Maybe that is what causes my persistant and sometimes severe coughing. I tried an inhailer once, and it just made my heart race. Thank you for sharing this. Now maybe the shortness of breath won't be as scary for me.

Hi Lizzzgirl,

I am also newly diagnosed. Not the hyperadrenergic, but the OI due to some autoimmune thing. Iknow what you mean when you say it's been a long road, and I'm sorry you've had to go down that hard road, but glad you are getting the help you need. I think that the medic alert bracelet is a great idea. I had just mentioned on another post that I had been tested for porphyria, and when going through the testing I learned that they recomend a medic alert bracelet, and they also have a hospital kit, to help the doctors who are going to treat you, and it also contains some medications you might need. I don't know the exact contents, but considering the nature of this illness I think it is a very good idea for dysautonomia also. I would hate to be found passed out, and have them give me say a heart medication that I don't need, or that I might have a reaction to. Best of luck to you.

Suzy

Link to comment
Share on other sites

Suzy,

I tried to go running with my husband shortly after we were married and I got about two blocks before I started seeing black spots dancing in front of my eyes and feeling like my heart would beat out of my chest. I ended up on the sidewalk with my head between my knees. :) My husband told me that wasn't normal (every PE teacher I'd ever had just called me lazy and out of shape!) and took me to the doctor. That doctor asked me a couple questions and then said (verbatim): "I don't even have to test you, you have asthma." So for 12 years I took an inhaler, that never helped.

Last year I was sitting in a chiropractor's office and this guy comes in wheezing badly and asked if anyone had an inhaler, I gave him mine. Within 30 seconds he was breathing better and I thought WOW, It NEVER did THAT for ME! I told my new doc and he sent me for a pulmonary function test since I was being tested for everything else at the time. It came back better than normal: NO ASTHMA! At the same time I'd also had a cardiac stress test; the nurse stopped it 7 minutes in because my HR was 180 bpm---walking! (that's 3 beats PER SECOND) It is hard to breathe when your heart beats that fast. Albuterol is an alpha-adrenergic agonist (stimulates epinephrine) so it only made my heart beat faster. ;)

I was dxed with Hyperadrenergic POTS in November and we are looking into the 50/50 shot that I also have the Mast Cell Activation Disorder (MCAD) that sometimes comes with it. It could very easily mimic asthma as well if I am getting a histamine response that swells my airways (think anaphylaxis.)

Hope this helps.

Jennifer

Link to comment
Share on other sites

Mine says

"Drug allergies, Asthma & dysautonomia"

Medic alert provides you with a credit card sized plastic card with all your meds listed on it, contact info, etc.

Nina

Link to comment
Share on other sites

I can't tell you how much this helps, I was looking at that mast cell activation disorder, and thinking it might apply to me. I have had the autoimmune test for ACHR.neurol.gangl.AB, I don't know if that makes a difference? I am on my way to the Mayo right now for an appointment with an allergist for hives, rashes, and welts that I get all the time. I also have easy bruising. Bruised up and down my spine bad once and don't know what caused it. I think I also remember them saying flushing, which I have. So when I see the allergist today I will ask about this. Thank you it couldn't have come at a better time.

I also had a echo stress test, where my heart rate was at 160 after walking for less than 5 minutes. She stopped the test. When I asked the doctor he said I was just out of shape and needed to get exercising, which I tried and no matter how many times I went out walking it didn't improve and I frequently ended up laying on the ground! I have also had 2 pulmonary function tests, and they were both better than normal except one part which they said could be from extra weight. So what was it when I was supposedly anorexic?!? After my last lung function test she put me on a pulse oxymeter, and had me slowy climb a step. My oxygen was 100%, but my heart rate was already at 130 at less than a minute. once we passed a minute I was at 140. She stopped the test.

Well we are to our hotel, so I will know a little more about this in a couple of hours. Thanks a lot.

Suzy

Link to comment
Share on other sites

I have an old MediTag that reads "Syncope (POTS), Asthma, Bisoprolol, Steroids"

I put "syncope" as I am a fainter and have previously collapsed regularly whilst out in public. I put "POTS" as I hoped that curiosity would make them phone the helpline number to get my medical details. (My MediTag is linked to an ambulance service phone line where they hold medical information on their computer that can be faxed to the hospital where I am being treated).

I mentioned the asthma as a way of putting my allergies on (not enough space to write "allergies").

I put the beta-blocker (bisoprolol) for two reasons - it could worsen asthma/allergies, and so that they were aware that I might not go tachycardic as a sign of cardiovascular shock say if I had been in a car crash and lost blood.

The steroids are there as I have taken both fludrocortisone and prednisolone for substantial periods and that will have caused adrenal suppression so in the event of serious illness or injury I would need to be given extra steroids to maintain my BP.

My medical situation has changed quite a bit since I had the necklace engraved so I am planning to buy a new one - I haven't figured out what to get engraved on that one yet. For me the phone service is important as I can update the computer records as often as needed so the hospital will always get the latest info even if the necklace is out of date!

Flop

Link to comment
Share on other sites

Wow! Thank you all so much! My pmd and pulmonary guy have had this ongoing argument about the severity of my asthma, so it is likely that what is going on is the POTS, which makes the difficulty breathing much worse. My PFTs all have come back pretty good, so they were about to do some more in depth testing, when my heart went wacko again and the rate wouldn't drop below 115-120 unless I was asleep. I will talk to both Dr. Grubb and my pulmonologist about the mast cell activation issue. I am a bad fainter so I do need to get something done about a bracelet. I've lost count of my concussions over the years. :D The place I am ordering from does have an online registry, which I just discovered so that is a big bonus.

Firewatcher, it is funny you should mention seeing someone gain relief from their inhaler. That is how I decided that the my asthma might not be the issue and that my heart issues might be flaring again. My inhaler, which normally gave me relief, really wasn't working and I got worse.

Link to comment
Share on other sites

I find that with inhalers too. I have previously had a lot of problems with asthma (when I moved away to university) and at that time my inhalers were vital and gave me significant relief from breathlessness/tight chest. Over the years my asthma has settled and other allergic problems have become worse. If I get breathless now it is different to the asthma and the inhalers don't make much difference. However I always carry a salbutamol inhaler and now an adrenaline inhaler too and if I do get an allergic reaction (not POTS breathlessness) they really help.

Flop

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...